Wisconsin, 2021

Flash Flood and Hail in Wisconsin, August 28, 2021

August 28, 2021 · NWS GRB · 2 events in 1 county or zone

Another round of slow moving thunderstorms brought heavy rain to portions of central and east-central Wisconsin for the second day in a row during the overnight hours. Some flash flooding was noted across portions of east-central Wisconsin as 2 to 5 inches of rain fell along with some sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Another round of slow moving thunderstorms brought heavy rain to portions of central and east-central Wisconsin for the second day in a row during the overnight hours. Some flash flooding was noted across portions of east-central Wisconsin as 2 to 5 inches of rain fell along with some sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 28, 5:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 28, 5:37 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
637 PM CDT Sat Aug 28 2021

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 232 PM CDT Sat Aug 28 2021

Still warm and very humid with showers and thunderstorms
tonight--and possibly lingering over the east on Sunday. Cooler
and much less humid conditions are expected for the upcoming work
week.

Large scale pattern changes during the period will be rather
subtle. A modest band of seasonably strong westerlies will remain
across the northern United States and Canada throughout the
period. The mean trough position will be over the West, with
ridging downstream shifting between the eastern and central CONUS
and eastern Canada. Amplitude will tend to wane the first few days
of the period, increase a little during the upcoming work week,
then decrease again late in the period.

The warm and very humid air mass presently across the area will
give way to more seasonable (cooler and less humid) conditions,
with temperatures generally near to a little above normal after
tomorrow. The chance for precipitation will be limited after
tomorrow. So amounts for the period will depend heavily upon what
falls in about the next 30 hours, with below normal amounts
expected thereafter.
&&

.SHORT TERM...Tonight and Sunday
Issued at 232 PM CDT Sat Aug 28 2021

Skies were partly to mostly cloudy this afternoon. Scattered
showers and thunderstorms developed across portions of northeast
and east-central Wisconsin. The clouds, and showers and storms
have kept temperatures down with readings in the upper 70s to
middle 80s.

For the rest of the afternoon into tonight, scattered showers and
thunderstorms will continue to move northeast across northeast
Wisconsin. A cluster of showers and thunderstorms now across
northwest Wisconsin, which was warned on early this afternoon
will move into north-central Wisconsin late this afternoon mainly
north of Rhinelander at the moment based on radar trends. Will
need to monitor this cluster of storms that has a history of
producing gusty winds, frequent lightning strikes and torrential
rainfall.

Meanwhile, a cold front across the eastern Dakotas and northwest
Minnesota will be the focusing mechanism for additional shower and
thunderstorm develop. This cluster of storms will move into
central and north-central Wisconsin around or shortly after
midnight. Some of the storms could still be strong or severe, with
the main risk being damaging winds and torrential rainfall. The
models have the thunderstorms quickly weakening as they move into
northeast and east-central Wisconsin toward 12z Sunday. Lows
tonight will be in the lower to middle 60s north to the lower 70s
across northeast and east-central Wisconsin.

There will be some lingering showers around early Sunday morning
as the cold front enters the area. Yesterday, there was some
concern that there was a risk of severe weather across east-
central Wisconsin. It now appears the front will be just east of
the area where the risk of severe weather appears to be lower
today. The Storm Prediction Center Day 2 Outlook has removed the
marginal risk from east-central Wisconsin. The showers and storms
should come to an end by late afternoon with drier air filtering
in from the west.

.LONG TERM...Sunday Night Through Saturday
Issued at 232 PM CDT Sat Aug 28 2021

It now appears the cold front will exit the area quickly enough
that any convection accompanying the front will be east of the
area by 00Z Monday. Once the front clears the area, quiet weather
will settle over the region for a few days as an anticyclone
ridges from Hudson Bay into the Lake Superior region. Isolated-
scattered showers are possible mid-week as weak shortwaves rotate
through the area. Diurnal destabilization will probably play a
role in the rain chance, so any showers would most likely occur
during the middle to early evening.

Warmer air from the Plains will begin to return to the area late
in the period, leading to a little better chance for
precipitation late next week.

The standard broad-based blend of guidance products used to
initialize the forecast grids seemed reasonable, so no significant
changes were necessary.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 637 PM CDT Sat Aug 28 2021

Another few rounds of showers and thunderstorms are expected
through Sunday morning ahead of a cold front approaching the
western Great Lakes region as evidenced on upstream doppler radar
observations. The best chance for this activity will be across
north-central Wisconsin as many CAMs models dissipate the storms
before they reach east-central Wisconsin. The showers and storms
could produce some gusty winds and heavy rain, but the highest
risk for severe weather appears to be out to the west. Look for
some MVFR/IFR CIGS to develop across northern Wisconsin late
tonight due to abundant low level moisture.

On Sunday, a cold front could trigger more storms across far
eastern Wisconsin early in the afternoon which could impact
KGRB/KATW/KMTW. At this time the coverage does not appear high
enough to include in the TAFs. Behind the cold front, gusts of 20
to 25 knots are expected from the west Sunday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 5 AM CDT Sunday through Sunday
evening for WIZ022.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Eckberg
LONG TERM......Skowronski
AVIATION.......Kurimski
Hazardous weather outlook, Aug 28, 1:10 PM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
210 PM CDT Sat Aug 28 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
210 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of the Afternoon and Tonight

Thunderstorms are possible through late tonight. Scattered strong
to severe thunderstorms are possible, especially over north-
central, central and far northeast Wisconsin. The main threats
would be damaging winds, heavy rainfall and hail. The greatest
risk for severe weather will be late this afternoon into early
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible on Sunday. A few stronger storms are
possible across east-central Wisconsin from late morning through
mid afternoon on Sunday. Strong winds and hail will be the
possible with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late tonight. Spotters
are requested to report rainfall reports over one inch, large hail
and damaging winds.

LMZ521-522-541>543-291915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
210 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of the Afternoon and Tonight

Thunderstorms are possible through tonight. Any thunderstorms
will pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Increasing southwesterly winds and building waves will cause
hazardous conditions for small craft on Sunday.

Thunderstorms are possible late Sunday morning and afternoon.
Some of the storms could contain hail and strong winds.

Eckberg/Skowronski

In the hours before

Special weather statement, Aug 28, 4:17 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
517 PM CDT Sat Aug 28 2021

WIZ049-050-282315-
Calumet WI-Manitowoc WI-
517 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southeastern Calumet
and Manitowoc Counties through 615 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
St Anna, or 13 miles northwest of Plymouth, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Camp Rokilio Scout Camp around 530 PM CDT.

Other locations in the path of this storm include St. Nazianz,
Valders, Manitowoc and Two Creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4394 8816 4394 8827 4432 8752 4415 8750
      4407 8759 4390 8768 4389 8773 4389 8816
TIME...MOT...LOC 2217Z 235DEG 31KT 4391 8813

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kallas
Special weather statement, Aug 28, 7:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
848 PM CDT Sat Aug 28 2021

WIZ011-012-290230-
Florence WI-Forest WI-
848 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern Forest
and northwestern Florence Counties through 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wisconsin Slough Natural Area, or 8 miles south of Iron River, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tipler, Wisconsin Slough Natural Area, Whisker Lake Wilderness,
Alvin, Nelma, Lost Lake Campground, Windsor Dam Campground and
Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
      4601 8868 4599 8867 4598 8864 4599 8861
      4602 8860 4601 8859 4602 8851 4599 8849
      4600 8846 4598 8842 4599 8838 4596 8833
      4596 8830 4585 8865 4596 8896 4605 8887
TIME...MOT...LOC 0148Z 238DEG 14KT 4597 8864

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kurimski

The radar

The Green Bay radar (KGRB), 61 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Calumet

When
August 28, 8:00 PM CST to 8:10 PM CST
Where
Calumet County, New Holstein
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.950, -88.080

Penny size hail fell in New Holstein.

Flash Flood, Calumet

When
August 28, 8:57 PM CST to 11:00 PM CST
Where
Calumet County, 0.86 mi N of New Holstein Arpt to 0.96 mi S of New Holstein Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.962, -88.123

Thunderstorms dumped 2 to 5 inches of rain over southern Calumet County during the overnight hours. This caused several roads to be closed and barricaded due to flash flooding with cars stuck in the flood waters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973272, 973271.